Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 7, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 24, 2008, 5:13 PM CDT for Faulk County, Hand County, Hyde County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2008, 5:13 PM CDT (22:13 UTC)
- Expired
- May 24, 2008, 6:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
Counties Faulk County, SD, Hand County, SD, Hyde County, SD
The radar
The Aberdeen radar (KABR), 94 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:39 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 242213 SVRABR SDC049-059-069-242300- /O.NEW.KABR.SV.W.0007.080524T2213Z-080524T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 513 PM CDT SAT MAY 24 2008 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA... NORTHEASTERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA... SOUTH CENTRAL FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 600 PM CDT * AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 15 MILES SOUTHWEST OF POLO...OR 10 MILES NORTHEAST OF HIGHMORE... MOVING NORTHEAST AT 42 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... POLO AROUND 530 PM CDT... ORIENT AROUND 540 PM CDT... ROCKHAM AROUND 550 PM CDT... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4505 9925 4491 9877 4455 9929 4461 9954 TIME...MOT...LOC 2213Z 213DEG 37KT 4467 9932 $$ FOWLE
1 follow-up statement
000 WWUS53 KABR 242240 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 540 PM CDT SAT MAY 24 2008 SDC049-059-069-242300- /O.CON.KABR.SV.W.0007.000000T0000Z-080524T2300Z/ FAULK SD-HYDE SD-HAND SD- 540 PM CDT SAT MAY 24 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR NORTHWESTERN HAND...NORTHEASTERN HYDE AND SOUTH CENTRAL FAULK COUNTIES... AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR ORIENT...OR 11 MILES SOUTH OF FAULKTON...MOVING NORTHEAST AT 43 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... ROCKHAM AROUND 550 PM CDT... WEATHER SPOTTERS IN THE AREA HAVE INDICATED ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4505 9925 4491 9877 4455 9929 4461 9954 TIME...MOT...LOC 2240Z 213DEG 37KT 4490 9911 $$ FOWLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:43 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 24, 2:43 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 243 PM CDT SAT MAY 24 2008 .SHORT TERM...THROUGH SUNDAY SHORT TERM FOCUS IS ON THUNDERSTORM DEVELOPMENT. STORMS BEGAN DEVELOPING IN WESTERN SD/NE EARLY THIS AFTERNOON...AHEAD OF UPPER LOW/JET MAX EXIT REGION. STORM MOTION VERIFIES FORECAST HODOGRAPHS WITH A SLOW EASTWARD PROGRESSION. AHEAD OF THESE CELLS...LOW CLOUDS ACROSS CENTRAL AND EASTERN SD HAVE BEEN SLOW TO ERODE...HOWEVER BREAKS HAVE ALLOWED FOR SOME HEATING. DEWPOINTS CONTINUE TO BE LOWER THAN GUIDANCE...IN THE UPPER 40S/LOW 50S...ALTHOUGH MID TO UPPER 50S UPSTREAM COULD INTERACT WITH CONVECTION IN THE CWA. RUC INDICATING THE HIGH SHEAR/INSTABILITY REGION WILL SPREAD OUT OF SW SD/NORTHERN NE...NORTH AND EAST AHEAD OF SURFACE BOUNDARY THIS AFTERNOON AND EVENING...ALTHOUGH SOMEWHAT SLOWER THAN PREVIOUS FORECAST. HODOGRAPHS FOR THE CWA CONTINUE TO DICTATE A SLOW EASTWARD PROGRESSION WITH DISCREET CELL MOTION NORTHWARDS...SO TRAINING/BACK BUILDING THREAT EXISTS AS WELL. WINDY CONDITIONS PERSIST THROUGH THE NIGHT...WITH WINDS DIMINISHING AS FRONT SHIFTS THEM TO WESTERLY. WESTERLY WINDS TOMORROW FOR MUCH OF THE CWA. WITH H85 TEMPERATURES OF +16C...COULD SEE HIGHS REACH ABOUT 80 DEGREES. .LONG TERM...SUNDAY NIGHT THROUGH SATURDAY MODELS ARE IN FAIR AGREEMENT FOR THIS EXTENDED PERIOD. THE PERIOD OPENS WITH CURRENT H5 UPPER LEVEL WAVE MOVING EAST OF THE AREA AND WEAKENING AS UPPER LEVEL LOW OVER PACIFIC NORTHWEST REFORMS. THIS WILL LEAVE THIS AREA BETWEEN SYSTEMS AND UNDER UPPER LEVEL H5 RIDGING. AT THE SURFACE A STRONG CANADIAN HIGH PRESSURE SYSTEM MOVES OVER THE AREA BY TUESDAY AND REMAINS IN PLACE UNTIL THURSDAY. GFS SUGGESTS UPPER LEVEL ENERGY WILL MOSTLY RUN SOUTH OF THIS AREA UNTIL THURSDAY WITH ONLY VERY FLEETING CHANCES OF THUNDERSTORMS OR RAIN. ON THURSDAY THE SURFACE HIGH MOVES EAST AS A STRONG H5 UPPER LEVEL LOW MOVES EAST ACROSS CANADA. THIS SYSTEM COUPLED WITH THE REMNANTS OF THE PACIFIC TROUGH FORM A TROUGH RUNNING SOUTH TO THE SOUTHWEST UNITED STATES. THE ASSOCIATED SURFACE LOW PRESSURE SYSTEM EXTENDS SOUTH THROUGH WESTERN SOUTH DAKOTA BY THURSDAY AFTERNOON. GOOD SOUTHERLY FETCH AHEAD OF THIS SYSTEM WILL TRANSPORT WARM MOIST AIR INTO THE AREA AND BRING ANOTHER CHANCE OF THUNDERSTORMS TO THE AREA. TEMPERATURES LOOKED GOOD SO FEW CHANGES WERE MADE. && .AVIATION... STRATUS DECK REMAINS OVER MUCH OF THE STATE...HOWEVER BREAKS IN/RISING CEILINGS OBSERVED DURING THE EARLY AFTERNOON. EXPECT STRATUS TO CONTINUE TO DISSIPATE THROUGH THE EVENING...ONLY TO BE REPLACED WITH THE THREAT FOR STRONG THUNDERSTORMS...WITH THE GREATEST THREAT FOR KPIR/KABR/KATY. WINDS REMAIN FROM THE EAST IN THE 20 TO 30 MPH RANGE WITH GUSTS INTO THE 40S...THESE WILL CHANGE OVER TO WESTERLY TONIGHT...AND REMAIN SO THROUGH TOMORROW. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...KEEFE AVIATION...CONNELLY WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 24, 2:50 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 250 PM CDT SAT MAY 24 2008 MNZ039-046-SDZ006>008-011-018>023-252000- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 250 PM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING. AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER EASTERN MONTANA WILL ALLOW FOR INCREASING MOISTURE AND INSTABILITY INTO THE AREA. THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SDZ003>005-009-010-015>017-033>037-045-048-051-252000- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 250 PM CDT SAT MAY 24 2008 /150 PM MDT SAT MAY 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH IS IN EFFECT FOR MOST OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA THROUGH 10 PM. AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER EASTERN MONTANA WILL ALLOW FOR INCREASING MOISTURE AND INSTABILITY INTO THE AREA THIS AFTERNOON AND EVENING. THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL...HOWEVER STORMS COULD PRODUCE TORNADOES AS WELL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. CONNELLY
In the hours before
Local storm report, May 24, 4:12 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
412 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL PRESHO 43.91N 100.06W
05/24/2008 E0.75 INCH LYMAN SD FIRE DEPT/RESCUE
&&
KGILLEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:45 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 45 min |
| May 24, 3:58 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman, Stanley | 62 min |
| May 24, 4:32 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman | 44 min |
| May 24, 4:53 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 52 min |
| May 24, 5:10 PM CDT | Tornado Warning | ABR | Dewey | 35 min |
| May 24, 5:36 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde | 39 min |
| May 24, 5:39 PM CDT | Tornado Warning | ABR | Dewey | 36 min |
| May 24, 5:41 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 49 min |
| May 24, 5:54 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 21 min |
| May 24, 5:59 PM CDT | Tornado Warning | ABR | Hand, Hyde | 31 min |
| May 24, 6:10 PM CDT | Tornado Warning | ABR | Dewey | 35 min |
| May 24, 6:14 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 31 min |
| May 24, 6:27 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 63 min |
| May 24, 6:30 PM CDT | Tornado Warning | ABR | Faulk, Hand, Spink | 30 min |
| May 24, 6:36 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, McPherson | 54 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.